Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 5, NWS Duluth, MN

July 12, 2017Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jul 12, 2017, 8:38 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2017, 8:38 AM CDT (13:38 UTC)
Expired
Jul 12, 2017, 8:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

863 
WHUS43 KDLH 121338
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
838 AM CDT WED JUL 12 2017

MNZ037-WIZ001-130100-
/O.NEW.KDLH.BH.S.0005.170712T1338Z-170713T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
838 AM CDT WED JUL 12 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT UNTIL
8 PM CDT THIS EVENING. 

* LOCATION...THE BEACHES OF MINNESOTA AND WISCONSIN POINTS...
  INCLUDING PARK POINT BEACH.

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP
  CURRENTS THROUGH THIS EVENING.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 12, 7:22 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 12, 7:22 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
722 AM CDT Wed Jul 12 2017

.UPDATE...
Issued at 721 AM CDT Wed Jul 12 2017

Updated for 12Z Aviation Discussion below.

UPDATE Issued at 645 AM CDT Wed Jul 12 2017

Main swath of precipitation has exited the forecast area. Expect
more showers to pop up beginning in northern MN with incoming
shortwave. Lapse rates become fairly steep this afternoon,
especially in northwest WI, so we should see some showers and
storms developing.

&&

.SHORT TERM...(Today through Thursday)
Issued at 401 AM CDT Wed Jul 12 2017

Showers and storms continue to move east across the tip of the MN
Arrowhead, across lake Superior, and through northwest WI early
this morning.

This area of rain is in response to an upper level trough that was
over the Northern Plains with the surface low situated north to
south across MN with the axis from KROX to KOTG. A warm front
extended from the low across central MN and central WI. For early
this morning the storms and showers will continue in eastern areas
of the forecast area. More showers and a possible storm will
develop as the upper low approaches later this morning and will
come to an end Thursday morning as the upper trough finally moves
to the east and is replaced by high pressure aloft and at the
surface. Brisk east winds will keep temperatures much cooler near
Lake Superior today.

.LONG TERM...(Thursday night through Tuesday)
Issued at 401 AM CDT Wed Jul 12 2017

The high pressure will bring some sunshine and dry days for most
of Thursday and Friday. As the high moves southeast Friday night,
a return flow of warm air will bring back more humid and warm air,
signaling a chance of storms Friday night and Saturday. More high
pressure will be seen for early in the week, until another upper
shortwave and surface low brings another chance of showers and
storms for midweek.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 721 AM CDT Wed Jul 12 2017

Low pressure aloft will slowly rotate across the Northland during
this forecast period. Widespread IFR/LIFR ceilings are expected
with drizzle and light rain showers from time to time at the
terminals. A punch of dry stratospheric air is forecast to descend
into central Minnesota and portions of northwest Wisconsin this
afternoon, which may temporarily improve ceilings and bring an end
to the showers. Any clearing will be self-destructive as building
instability will lead to cumulus and a chance of thunderstorms.
Left explicit mentions of TS out of the forecast for now given
timing and overall confidence in storms. As the upper low begins
to move out of the Northland overnight, expect ceilings to improve
at INL/HIB/DLH, with IFR ceilings continuing at BRD and HYR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  52  64  50 /  30  30  20   0
INL  59  50  69  49 /  50  50  20   0
BRD  74  56  71  52 /  20  20  10   0
HYR  75  53  67  49 /  30  30  10  10
ASX  63  52  63  51 /  30  40  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 AM CDT Thursday for LSZ121-140>148.

&&

UPDATE...CLC
SHORT TERM...CLC
LONG TERM...CLC
AVIATION...Huyck
Hazardous weather outlook, Jul 12, 8:38 AM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
838 AM CDT Wed Jul 12 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-130600-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
838 AM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms could redevelop later this morning and afternoon.
The best chance of storms will be in northwestern Wisconsin. The
storms are not expected to be severe.

Strong northeast winds will increase the threat of rip currents
today, mainly in the Duluth entry affecting the Park Point Beach
in Duluth.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are again possible Friday night and Saturday...then
again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated today or tonight.

LSZ121-140>148-130600-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
838 AM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Brisk northeast winds will cause dangerously high waves on the
nearshore waters of lake Superior today, where a small craft
advisory is in effect. advisory is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are again possible Friday night and Saturday...then
again on Tuesday.

CLC/JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 12, 2:44 AM CDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Duluth MN
244 AM CDT WED JUL 12 2017

MNZ038-WIZ006-120800-
Pine-Burnett-
244 AM CDT WED JUL 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PINE AND
SOUTHWESTERN BURNETT COUNTIES...

At 243 AM CDT, strong thunderstorms were along a line extending from
8 miles east of Pine City, to near Grantsburg, to near Frederic, and
moving east at 30 mph.

Wind gusts up to 40 mph, pea-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Pine City, Grantsburg, Trade Lake, Siren, Webster, Branstad, Falun,
Four Corners, Alpha, Trade River, and Phantom Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4565 9215 4573 9222 4573 9253 4564 9253
      4564 9276 4588 9298 4588 9234 4564 9214
      4564 9215
TIME...MOT...LOC 0743Z 273DEG 27KT 4585 9280 4580 9261 4561 9245

Huyck
Special weather statement, Jul 12, 4:20 AM CDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Duluth MN
420 AM CDT WED JUL 12 2017

WIZ009-120930-
Price-
420 AM CDT WED JUL 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PRICE
COUNTY...

At 420 AM CDT, strong thunderstorms were along a line extending from
6 miles east of Ladysmith, to 9 miles east of Jump River, and moving
east at 45 mph.

Wind gusts up to 45 mph, heavy downpours, and frequent cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Kennan.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4557 9068 4538 9018 4538 9068
TIME...MOT...LOC 0919Z 268DEG 38KT 4550 9097 4536 9061

Huyck
Special weather statement, Jul 12, 4:33 AM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
433 AM CDT WED JUL 12 2017

WIZ009-120945-
Price-
433 AM CDT WED JUL 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PRICE
COUNTY...

At 433 AM CDT, strong thunderstorms were along a line extending from
Hawkins, to near Catawba, to near Westboro, and moving east at 40
mph.

Wind gusts up to 45 mph, heavy downpours, and frequent cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Ogema.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4543 9068 4552 9068 4552 9049 4545 9013
      4538 9005 4538 9057
TIME...MOT...LOC 0933Z 272DEG 33KT 4550 9068 4547 9052 4537 9040

Huyck

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:29 AM CDTSpecial Weather StatementDLHBurnett16 min
Jul 12, 2:44 AM CDTSpecial Weather StatementDLHBurnett16 min
Jul 12, 4:20 AM CDTSpecial Weather StatementDLHPrice10 min
Jul 12, 4:33 AM CDTSpecial Weather StatementDLHPrice12 min
Jul 12, 3:35 PM CDTSpecial Weather StatementDLHPrice10 min
Jul 12, 4:17 PM CDTSpecial Weather StatementDLHIron13 min
Jul 12, 4:57 PM CDTSpecial Weather StatementDLHPrice18 min
Jul 11, 9:41 PM CDTSpecial Weather StatementDLHWadena19 min
Jul 11, 10:02 PM CDTSpecial Weather StatementDLHCrow Wing13 min
Jul 11, 10:22 PM CDTSpecial Weather StatementDLHCrow Wing8 min
Jul 11, 10:31 PM CDTSpecial Weather StatementDLHMorrison14 min
Jul 11, 10:47 PM CDTSpecial Weather StatementDLHCrow Wing13 min
Jul 11, 10:58 PM CDTSpecial Weather StatementDLHCrow Wing17 min
Jul 11, 11:11 PM CDTSpecial Weather StatementDLHCass19 min
Jul 11, 11:18 PM CDTSpecial Weather StatementDLHCrow Wing12 min
Jul 11, 11:31 PM CDTSpecial Weather StatementDLHCrow Wing14 min
Jul 11, 11:52 PM CDTSpecial Weather StatementDLHItasca23 min
Jul 12, 12:15 AM CDTSpecial Weather StatementDLHCrow Wing15 min
Jul 12, 12:17 AM CDTSpecial Weather StatementDLHItasca28 min
Jul 12, 12:20 AM CDTSpecial Weather StatementDLHCarlton25 min
Jul 12, 12:33 AM CDTSpecial Weather StatementDLHCrow Wing27 min
Jul 12, 12:42 AM CDTAreal Flood AdvisoryDLHCass, Crow Wing2 hr
Jul 12, 12:44 AM CDTSpecial Weather StatementDLHCarlton31 min
Jul 12, 1:05 AM CDTSpecial Weather StatementDLHKanabec10 min
Jul 12, 1:14 AM CDTSpecial Weather StatementDLHKanabec16 min
Jul 12, 1:28 AM CDTSpecial Weather StatementDLHPine32 min
Jul 12, 2:00 AM CDTSpecial Weather StatementDLHPine15 min
Jul 12, 2:16 AM CDTSpecial Weather StatementDLHChisago14 min

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.